Alert archive / North Carolina / Tornado Warnings in 2023
Tornado Warning 5, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jul 14, 2023, 12:54 PM EDT for Duplin County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2023, 12:54 PM EDT (16:54 UTC)
- Expired
- Jul 14, 2023, 1:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 97 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 728 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
590
WFUS52 KMHX 141654
TORMHX
NCC061-141730-
/O.NEW.KMHX.TO.W.0005.230714T1654Z-230714T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
1254 PM EDT Fri Jul 14 2023
The National Weather Service in Newport has issued a
* Tornado Warning for...
Southwestern Duplin County in eastern North Carolina...
* Until 130 PM EDT.
* At 1253 PM EDT, a severe thunderstorm capable of producing a
tornado was located near Harrells, or 11 miles northwest of
Wallace, moving northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Rose Hill around 130 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Magnolia, Greenevers and Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3490 7815 3499 7815 3504 7810 3481 7790
3471 7814 3472 7815 3474 7820
TIME...MOT...LOC 1653Z 235DEG 11KT 3482 7819
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JME1 follow-up statement
679
WWUS52 KMHX 141714
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
114 PM EDT Fri Jul 14 2023
NCC061-141730-
/O.CON.KMHX.TO.W.0005.000000T0000Z-230714T1730Z/
Duplin NC-
114 PM EDT Fri Jul 14 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR
SOUTHWESTERN DUPLIN COUNTY...
At 113 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Rose Hill, or near Wallace, moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Rose Hill around 125 PM EDT.
Wallace around 140 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Magnolia, Greenevers and Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.
&&
LAT...LON 3490 7815 3499 7815 3504 7810 3481 7790
3471 7814 3472 7815 3474 7820
TIME...MOT...LOC 1713Z 262DEG 12KT 3477 7807
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
JMEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jul 14, 11:00 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 14, 11:00 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC Issued by National Weather Service Wakefield VA 1100 AM EDT Fri Jul 14 2023 .SYNOPSIS... Troughing will strengthen to the west into early next week, with high pressure offshore. Several waves will impact the area, with scattered to numerous showers and thunderstorms expected through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1045 AM Fri...Rainfall rates from the MCV have greatly diminished from KISO through KEDE, although heavy rain is still just west of Duplin County. Will need to watch this heavier rain as it slowly moves east as there are still rainfall rates of 2+" per hour in Sampson County. Otherwise, the main impact from this MCV is to keep temps cooler this morning across the far northwest. Have reflected this trend in the morning update, however do not expect this cooler start to do much to afternoon temps as breaks in the clouds should develop in the afternoon helping to cause temps to increase well into the upper 80s. Perhaps cut back a degree or two across NW part of the area but overall little change to temps. Will still see some scattered afternoon thunderstorms, although given this MCV and associated convective inhibition, it may be tough to see much in the way of storms until late in the day (perhaps earlier near the coast due to the sea breeze and less impact from the MCV). As of 830 AM Fri...Cluster of showers and thunderstorms over SE VA and central NC has moved into the far Northwest part of our area. MRMS estimated rainfall rates to our west of 1-2"/hr with deeper convection in the past few hours. While rainfall rates have diminished somewhat in the past 30 minutes, lingering outflow/mesoscale boundaries and increasing low level moisture is expected to aid in convective development through the mid to late morning hours across the coastal plain. With that in mind this line is expected to continue to move southeast but rainfall rates may not be quite as high as they were an hour or two ago. The exception may be across Duplin/Southern Lenoir, Jones and Onslow counties. This area is in a better position ahead of the line to see some enhanced rainfall rates through late morning. Midday into the afternoon, weakening subsidence aloft and boundary/sea breeze interactions should allow for more widespread storm initiation, with most of the area likely experiencing storms at some point. Best coverage likely across the western forecast area, along and west of Hwy 17. A few strong to severe storms are possible with strong winds, though with ML CAPE values less than 2500 J/kg and modest shear, the threat for severe weather still looks low. Main concern will be the potential for locally heavy rain resulting in localized flash flooding. Deeper moisture will continue to advect into the area today, with PWATs climbing over 2 inches for areas west of Hwy 17. HREF shows probabilities of higher rainfall rates focused just north and west of our forecast area, so will hold off on any Flood Watches at this time. Though WPC does have the coastal plain outlooked in a Slight ERO. Temps near climo with highs in the upper 80s to low 90s, though still very dependent on cloud cover and convective coverage. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... As of 245 AM Fri...Weakening convection will likely be ongoing this evening, with coverage shifting towards the coast and coastal waters after midnight. Heavy rain and iso svr threat may continue for the first part of this evening across the northern coastal plain. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 335 AM Fri...The medium range period over the eastern CONUS will remain unsettled into the weekend as the upper low over Canada continues to wobble towards the Great Lakes with multiple waves pivoting around it. Combined with steadily increasing moisture as PWATs surge to north of 2-2.25 inches in deep southerly flow, shower and thunderstorm chances are likely to increase at least through the weekend and into early next week. By Tuesday, both Euro and GFS ensembles depict this trough lifting into New England, allowing the subtropical ridge to build back and lower rain chances through the rest of the period. Dangerous heat and humidity will remain a fixture in the long term, particularly from Sunday onward. Sat to Sun...The weekend continues to look unsettled, with deep moisture per forecast PWATs of 2-2.25" per Euro and GFS ensemble means. The initiation pattern will be typical for summer - a combination of the diurnally driven seabreeze w and the sharpening thermal trough inland. The Euro is a bit more aggressive with storm coverage compared to the GFS and given the forecast synoptic pattern, more liberal PoPs were favored in the forecast particularly for Sunday. Torrential rainfall remains the biggest concern with these storms as model soundings are highly saturated and feature deep warm cloud layers. Every dry day we get lowers flooding vulnerability a little bit, but the coastal plain in particular will need to be monitored for potential flooding issues over the weekend. WPC continued a Marginal Risk for excessive rainfall Saturday and Sunday for the entire FA. Dangerous heat and humidity still on track to return by Sunday, and an eye will need to be kept on heat indices for potential headlines in the coming days. WPC guidance maintains at least a 40% chance of heat index values greater than 105 F on Sunday for all of the coastal plain. Mon to Thu...The upper low will gradually begin to lift north, taking better dynamics with it and also nudging the ribbon of deeper moisture out into the Atlantic effectively lowering PWATs across the area. Shower and storms are still possible with plenty of instability but coverage will gradually become sparser through the week, reaching a minimum by Tuesday and Wednesday when the subtropical ridge will be building back over much of the south. There is a signal among ensemble members for slightly more coverage by the end of the period as deeper moisture returns and the eastern troughing digs back to the south, but typical timing differences preclude anything higher than low-end chance PoPs for the time period. The run of dangerous heat continues all week with the threat continuing (probabilities of 40% or higher) for heat index values of 105 F or worse through Thursday, particularly for the coastal plain. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... SHORT TERM /through tonight/... As of 640 AM Fri...Mix of VFR and MVFR across the terminals this morning. Cluster of showers and thunderstorms will impact PGV and ISO through 14z, potentially holding together moving eastward towards OAJ and EWN. Greater coverage of showers and storms expected mid day into early this evening, with potential for flight restrictions at all terminals. Sub-VFR cigs may develop late tonight and early Sat morning. LONG TERM /Saturday through Tuesday/... As of 340 AM Fri...Predominantly VFR conditions expected through the weekend, although shower and thunderstorm coverage will be more widespread than normal. Peak coverage is expected tomorrow and Sunday with a threat for torrential downpours resulting in highly localized, brief, but severe reductions in visibility at any impacted terminals. Fog risk is possible each evening, dependent on wind decoupling and rainfall footprints. Storm coverage gradually becomes more sparse Mon and Tue although typical convective threats will remain. && .MARINE... SHORT TERM /through Friday/... As of 640 AM Fri...Latest obs show SSW winds 10-20 kt with seas 2-4 ft. Strengthening troughing inland and persistent ridging offshore will bring moderate to breezy S to SW winds through tonight. Gusts to around 25 kt are possible at times along the sounds and coastal waters, but coverage and duration will be limited enough that SCAs aren't necessary. Seas remain around 3-4 ft in mainly southerly windswell and limited tradeswell. LONG TERM /Saturday through Tuesday/... As of 345 AM Fri...A typical summertime pattern expected to continue over the waters through the weekend as Bermuda high remains anchored to the east and thermal trough develops each afternoon over the coastal plain. Southwesterly flow of 10-15 kt will strengthen to 15-20 kt in the late afternoons. This will build seas up to 3-5 feet through the period. Saturday night appears to have the best odds for SCA as a sharp trough approaches from the west, but such conditions right now appear confined to Onslow Bay beyond 20 nm. Shower and thunderstorm chances will gradually increase into the weekend, sitting inland during the day and transitioning offshore during the overnight and early morning hours. Coverage becomes more seasonably isolated by Monday and Tuesday. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...MRD/EH/CQD SHORT TERM...CQD LONG TERM...MS AVIATION...CQD/MS MARINE...CQD/MS
Hazardous weather outlook, Jul 14, 4:10 AM EDT, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 410 AM EDT Fri Jul 14 2023 NCZ029-044>047-079>081-090>092-094-193-194-198-203-150815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow-Northern Outer Banks- 410 AM EDT Fri Jul 14 2023 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Isolated strong to severe thunderstorms with damaging winds will be possible this afternoon and early evening. The main threat will be the potential for heavy rain which could result in localized flash flooding, with the highest risk for areas west of Highway 17. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There will be an increased risk of dangerous heat and humidity this weekend through the middle of next week, with heat index values in excess of 105 degrees expected. Scattered showers and thunderstorms will bring the threat for heavy rain this weekend, which may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-150815- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 410 AM EDT Fri Jul 14 2023 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. Isolated strong thunderstorms with gusty winds are possible this afternoon. The main threat will be the potential for locally heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There will be an increased risk of dangerous heat and humidity this weekend through the middle of next week, with heat index values in excess of 105 degrees expected. Scattered showers and thunderstorms will bring the threat for heavy rain this weekend, which may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 14, 11:07 AM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wakefield VA
1107 AM EDT Fri Jul 14 2023
NCZ090-141545-
Duplin NC-
1107 AM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of northwestern Duplin
COUNTY through 1145 AM EDT...
At 1106 AM EDT, Doppler radar was tracking a strong thunderstorm NEAR
Clinton, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Warsaw and Bowdens around 1130 AM EDT.
Other locations impacted by this storm include Magnolia and Faison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3514 7816 3512 7793 3483 7800 3486 7816
3490 7815 3508 7816 3509 7817
TIME...MOT...LOC 1506Z 288DEG 18KT 3500 7827
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH
SWSpecial weather statement, Jul 14, 12:10 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
Issued by National Weather Service Wakefield VA
1210 PM EDT Fri Jul 14 2023
NCZ090-198-141700-
Inland Onslow NC-Duplin NC-
1210 PM EDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of northwestern Onslow
and southeastern Duplin COUNTIES through 100 PM EDT...
At 1210 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from NEAR Chinquapin to NEAR Half Moon to NEAR
Catherine Lake to Midway Park. Movement was north at 10 mph.
HAZARD...Winds in excess of 40 mph, heavy rain, and frequent
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible. Frequent cloud to ground lightning strikes.
Strong thunderstorms will be near...
Pumpkin Center and Albert J Ellis Airport around 1230 PM EDT.
Half Moon around 1235 PM EDT.
Kellum around 1240 PM EDT.
Richlands South around 1245 PM EDT.
Richlands and Beulaville around 100 PM EDT.
Other locations impacted by these storms include Deppe and Lyman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3470 7752 3471 7751 3475 7779 3494 7783
3491 7748 3484 7724 3469 7737 3471 7740
3472 7736 3474 7735 3472 7741 3474 7742
3474 7744 3468 7743 3469 7743 3470 7742
3470 7741 3466 7739
TIME...MOT...LOC 1610Z 187DEG 7KT 3482 7776 3478 7751 3478 7751 3475
7736
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
SWSpecial weather statement, Jul 14, 12:44 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1244 PM EDT Fri Jul 14 2023
NCZ090-141715-
Duplin NC-
1244 PM EDT Fri Jul 14 2023
...A strong thunderstorm will impact portions of Duplin County
through 115 PM EDT...
At 1243 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Harrells, or 12 miles southeast of Clinton, moving
east at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wallace, Warsaw, Rose Hill, Beulaville, Cypress Creek, Kenansville,
Chinquapin, Potters Hill, Harrells, Magnolia, Greenevers, Lyman and
Teachey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3490 7815 3499 7815 3497 7768 3492 7766
3472 7769 3472 7796 3471 7798 3473 7802
3473 7803 3472 7811 3471 7813 3472 7815
3474 7820
TIME...MOT...LOC 1643Z 260DEG 11KT 3484 7823
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DAGThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:07 AM EDT | Special Weather Statement | MHX | Duplin | 38 min |
| Jul 14, 12:04 PM EDT | Areal Flood Advisory | MHX | Onslow | 60 min |
| Jul 14, 12:10 PM EDT | Special Weather Statement | MHX | Onslow | 50 min |
| Jul 14, 12:44 PM EDT | Special Weather Statement | MHX | Duplin | 31 min |
| Jul 14, 12:48 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 42 min |
Nearby
Tornado Warnings in North Carolina, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.